Kentucky, 2014

Flash Flooding and Damaging Winds in Kentucky, September 6, 2014

September 6, 2014 · NWS JKL · 6 events in 4 counties and zones

More flooding occurred across eastern Kentucky during the afternoon and evening hours of September 6th. Thunderstorms formed across central Kentucky ahead of a cold front during the afternoon hours on September 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

More flooding occurred across eastern Kentucky during the afternoon and evening hours of September 6th. Thunderstorms formed across central Kentucky ahead of a cold front during the afternoon hours on September 6th. As these storms moved eastward, they ingested moisture rich air that was already in place across eastern Kentucky. This, along with the relatively slow movement of the storms, allowed the storms to produce very heavy rainfall. This rainfall lead to flash flooding across a number of counties across eastern Kentucky on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 6, 12:37 PM EST, 53 minutes earlier.

Area forecast discussion, Sep 6, 12:37 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT SAT SEP 6 2014

.UPDATE...
ISSUED AT 1148 AM EDT SAT SEP 6 2014

LATEST MESOANALYSIS SHOWS WEAK SURFACE CONVERGENCE ACROSS THE
CENTRAL PART OF THE FORECAST AREA. THIS IS AHEAD OF THE APPROACHING
COLD FRONT WHICH HAS MOVED INTO NORTHERN KY. SBCAPE IN EXCESS OF 2500
J/KG ALSO ACROSS THE CENTRAL PART OF THE FORECAST AREA. CURRENT
THINKING IS THAT CONVECTION WILL INITIATE EARLY THIS AFTERNOON WHERE
THE LOW LEVEL CONVERGENCE COINCIDES WITH THE GREATEST CAPE. THIS IDEA
IS ALSO SUPPORTED BY THE 14Z HRRR. HAVE ADJUSTED NDFD AND ASSOCIATED
FORECAST PRODUCTS ACCORDINGLY. THERE IS ALSO SOME RAIN OCCURRING
BEHIND THE FRONT...AND THE 12Z NAM AND 14Z HRRR BRING PRECIPITATION
INTO THE NORTHERN PART OF THE FORECAST AREA AS WELL...EVEN THOUGH THE
INITIAL CONVECTIVE DEVELOPMENT THROUGH MID AFTERNOON SHOULD BE
FOCUSED IN THE CENTRAL PART OF THE FORECAST AREA. ONCE SHOWERS AND
THUNDERSTORMS DEVELOP THIS AFTERNOON CURRENT STORM MOTION FORECAST
WILL RESULT IN MOVEMENT TO THE SOUTHEAST AT 10 TO 15 MPH.

UPDATE ISSUED AT 953 AM EDT SAT SEP 6 2014

UPDATED HOURLY NDFD BASED ON LATEST OBSERVATIONAL AND MODEL TRENDS.
HAVE LOWERED THUNDERSTORM CHANCES FOR THE NEXT COUPLE OF HOURS
FOLLOWING THE LATEST HRRR AND SATELLITE AND RADAR TRENDS. LOCALLY
DENSE FOG HAS LIFTED AND HAVE UPDATED ZFP TO REMOVE MENTION OF
MORNING FOG. 12Z SOUNDINGS SHOWING PWS OF AROUND 1.6 INCHES SO
LOCALLY HEAVY RAINS STILL LOOK POSSIBLE AS NOTED IN THE HWO.

UPDATE ISSUED AT 730 AM EDT SAT SEP 6 2014

DID A QUICK UPDATE TO THE GRIDS TO REFLECT THE CURRENT RADAR
OBSERVATIONS AND TRENDS WITH RESPECT TO POPS AND WX. THE LATEST HRRR
DOESN/T REALLY GET THINGS GOING AROUND HERE UNTIL AFTER 18Z SO HAVE
TRENDED TOWARD THAT IDEA. ALSO...FINE TUNED THE T/TD ONES PER THE
OBS AND TRENDS.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 350 AM EDT SAT SEP 6 2014

07Z SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE MOVING THROUGH EASTERN
CANADA WITH A TRAILING COLD FRONT RUNNING SOUTHWEST THROUGH THE OHIO
VALLEY AND INTO SOUTHERN MISSOURI. THE REMAINS OF A SQUALL LINE HAS
SETTLED JUST SOUTH OF THE OHIO RIVER...OUT AHEAD OF THE COLD FRONT. A
FEW LINGERING SHOWERS REMAIN WITH THIS AS IT CONTINUES TO FADE OUT
WITH ITS APPROACH TO THE JKL CWA. ON SATELLITE...MID AND HIGH LEVEL
CLOUDS COVER THE OHIO VALLEY NORTH AND WEST OF THIS OUTFLOW BOUNDARY.
HOWEVER...THE CLEARER SKIES TO THE SOUTH HAS ALLOWED AREAS OF FOG TO
DEVELOP THROUGH EAST KENTUCKY WITH LOCALLY DENSE PATCHES IN THE
VALLEYS. HIGH DEWPOINTS IN THE UPPER 60S AND LOWER 70S ARE PROVIDING
A FLOOR TO THE COOLING THIS NIGHT WITH JUST A SMALL RIDGE AND VALLEY
SPLIT EVIDENT WITH READINGS VARYING FROM LOWER 70S IN THE THERMAL
BELT TO THE UPPER 60S IN THE LOW SPOTS. WINDS REMAIN LIGHT TO CALM
THROUGH THE AREA.

THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT TERM AS
HEIGHTS FALL OVER THE OHIO VALLEY IN RESPONSE TO A BROAD TROUGH
MOVING THROUGH THE NORTHEAST PORTION OF THE CONTINENT. THE ENERGY
STREAM ASSOCIATED WITH THIS MOVES QUICKLY INTO THE SOUTHERN OHIO
VALLEY TODAY...BUT THEN LINGERS OVERHEAD THROUGH THE WEEKEND WITH A
BIT OF A RESURGENCE LATER SUNDAY. GIVEN THE GOOD MODEL AGREEMENT...
FOR WEATHER SPECIFICS HAVE FAVORED A BLEND OF THE HRRR AND NAM12
THROUGH THE FIRST HALF OF THE SHORT TERM FOLLOWED BY A MIX OF THE NAM
AND LATEST ECMWF SOLUTIONS.

SENSIBLE WEATHER WILL FEATURE AREAS OF FOG...LOCALLY DENSE...BURNING
OFF EARLY THIS MORNING. THIS WILL BE FOLLOWED BY THE ARRIVAL OF
SHOWERS AND THUNDERSTORMS BY MID AFTERNOON FROM NORTH TO SOUTH AS A
COLD FRONT PRESSES SOUTH INTO THE AREA. PWS WITH THIS CONVECTION WILL
BE MODERATELY HIGH WHILE STORM MOTION STARTS TO SPEED UP AS THE DAY
WEARS ON. THIS SHOULD LIMIT THE RISK FOR FLASH FLOODING WHEN COMPARED
TO THE PAST SEVERAL DAYS. HOWEVER...A LOCALIZED THREAT FOR HEAVY RAIN
WILL REMAIN SHOULD TRAINING DEVELOP IN ANY PARTICULARLY LOCATION.
THE THUNDER IS ANTICIPATED TO FADE FROM THE CONVECTION LATER TONIGHT
AS THE FRONT SINKS SOUTH OF AREA LEAVING JUST A FEW LIGHT SHOWERS
TRAILING BEHIND. FOR SUNDAY...THE NEARBY FRONT MAY CAUSE A SHOWER OR
TWO TO POP UP OVER FAR SOUTHEAST KENTUCKY WHILE THE BOUNDARY SLOWS
IN RESPONSE TO A BUCKLE IN THE MID LEVEL FLOW AND A DEVELOPING WAVE
AT THE SFC ALONG THE GEORGIA COAST. THE WARMTH AND STICKY HUMIDITY
WILL LEAVE THE AREA...AT LEAST FOR A COUPLE OF DAYS...ONCE THE FRONT
MOVES THROUGH MEANING THAT SUNDAY WILL BE A MUCH MORE COMFORTABLE DAY
THAN TODAY AND ALSO PROVIDE A HINT OF THE FALL-LIKE WEATHER THAT
COULD ARRIVE IN EARNEST LATER IN THE WEEK.

FOR TEMPERATURES...DEWPOINTS...AND WINDS...USED THE CONSSHORT FOR
THE FIRST 24 HOURS AND THEN THE SUPERBLEND THROUGH SUNDAY. DID MAKE
SOME MINOR ADJUSTMENTS FOR TERRAIN DIFFERENCES WITH TEMPS TONIGHT. AS
FOR POPS ENDED UP ON THE HIGH SIDE OF MOS GUIDANCE TODAY...COUNTING
ON MOST OF THE AREA MEASURING AS THIS FRONT MOVES THROUGH GIVEN THE
FAIRLY HIGH MOISTURE CONTENT IN PLACE. WAS SIMILAR TO THE GUIDANCE
TONIGHT AND SUNDAY...LIMITING THE CHANCE POPS TO THE FAR SOUTHEAST.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 335 AM EDT SAT SEP 6 2014

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN REGARDS TO A
SIGNIFICANT PATTERN CHANGE FOR THE END OF NEXT WEEK...WITH A MAJOR
COOL DOWN IN STORE. HOWEVER...THE MODELS DIFFER IN HOW THEY HANDLE
THE EVOLUTION OF WEATHER SYSTEMS THAT WILL BRING SHOWERS AND STORMS
TO EASTERN KENTUCKY DURING THE UPCOMING WORK WEEK. THE PERIOD WILL
START OUT WARM AND DRY AS HIGH PRESSURE SUNDAY NIGHT THROUGH
TUESDAY. THERE IS A POSSIBILITY OF SCATTERED SHOWERS AND STORMS
FORMING BENEATH THE RIDGE ON MONDAY...AS MOISTURE OFF THE GULF OF
MEXICO GETS DRAWN INTO THE AREA BY A WEAK AREA OF LOW PRESSURE THAT
IS PROGGED TO PASS ACROSS THE TENNESSEE VALLEY. THE ECMWF WAS SLOWER
AND WETTER THAN THE GFS FROM WEDNESDAY ONWARD. BOTH MODELS HAVE A
COLD FRONT MOVING ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS
WEDNESDAY THROUGH FRIDAY...WITH SCATTERED SHOWERS AND STORMS FORMING
IN THE VICINITY OF THE BOUNDARY. WITH UNCERTAINTY BETWEEN THE
MODELS...DECIDED TO USE A BLEND OF THE ECMWF AND GFS MODELS...WITH A
SLIGHT BIAS TOWARD TO NORMALLY MORE RELIABLE ECMWF SOLUTION. THE
BEST CHANCES FOR RAIN WILL COME FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING DURING FRONTAL PASSAGE.

TEMPERATURES THE FIRST FEW DAYS OF THE PERIOD LOOK TO BE AT OR
SLIGHT BELOW NORMAL...DUE TO THE INFLUENCE OF NORTHERLY FLOW...CLOUD
COVER...AND PRECIPITATION ASSOCIATED WITH AN AREA OF LOW PRESSURE
THAT IS EXPECTED TO PASS THROUGH THE TENNESSEE VALLEY ON MONDAY.
HIGHS ON MONDAY ARE EXPECTED TO TOP OUT AROUND 80...WITH READINGS
MAXING OUT IN THE LOW TO MID 80S ON TUESDAY AND WEDNESDAY. THE BIG
PATTERN CHANGE LOOKS LIKE IT WILL TAKE PLACE FROM THURSDAY
ONWARD...AS A COOL CANADIAN AIR MASS SETTLES OVER THE REGION BEHIND
A DEPARTING AND VERY POTENT COLD FRONT. HIGHS ON FRIDAY MIGHT ONLY
TOP OUT IN THE LOW TO MID 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 136 PM EDT SAT SEP 6 2014

A BROKEN LINE OF THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT
WILL AFFECT ALL TAF SITES THIS AFTERNOON. THE THUNDERSTORMS WILL EXIT
THE FORECAST AREA BY 00Z THIS EVENING. OUTSIDE OF THUNDERSTORMS VFR
CONDITIONS WILL PREVAIL ACROSS THE AREA...BUT THERE WILL BE LOCAL
SPOTS WITH MVFR CEILINGS. AFTER THE COLD FRONT PASSAGE EXTENSIVE LOW
CLOUDINESS WILL SPREAD ACROSS THE AREA TONIGHT...WITH WIDESPREAD MVFR
CEILINGS EXPECTED TO PERSIST INTO THE DAY ON SUNDAY. VFR CONDITIONS
SHOULD RETURN LATE SUNDAY AFTERNOON...AS CLOUDS LIFT AND BEGIN TO
DECREASE IN COVERAGE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...SBH
Hazardous weather outlook, Sep 6, 8:47 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
947 AM EDT SAT SEP 6 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
947 AM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AT TIMES FROM TUESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GREIF/SBH

In the hours before

Special weather statement, Sep 6, 12:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
119 PM EDT SAT SEP 6 2014

KYZ069-061800-
JACKSON-
119 PM EDT SAT SEP 6 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 200
PM EDT SATURDAY AFTERNOON...

   CENTRAL JACKSON.

AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
COLLINGSWORTH...OR 6 MILES NORTHWEST OF MCKEE...MOVING EAST AT 15
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BRAZIL AROUND
125 PM EDT...WANETA AROUND 130 PM EDT...HURLEY AROUND 135 PM EDT...
MCKEE AROUND 140 PM EDT...MACEDONIA AROUND 150 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT
LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3754 8415 3751 8389 3747 8388 3744 8384
      3743 8384 3735 8390 3744 8418
TIME...MOT...LOC 1719Z 281DEG 12KT 3747 8408

GEOGERIAN
Special weather statement, Sep 6, 12:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT SAT SEP 6 2014

KYZ106-108-109-061830-
MAGOFFIN-MORGAN-WOLFE-
146 PM EDT SAT SEP 6 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT SATURDAY AFTERNOON...

   NORTHWESTERN MAGOFFIN...
   SOUTH CENTRAL MORGAN AND
   CENTRAL WOLFE.

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALEM...OR 8
MILES SOUTHWEST OF WEST LIBERTY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PAYTON AROUND
155 PM EDT...ADELE AROUND 200 PM EDT...CANNEL CITY AROUND 205 PM
EDT...HOLLIDAY AROUND 215 PM EDT...WILLIAMS AROUND 220 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS
FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3786 8314 3773 8328 3780 8344 3791 8336
TIME...MOT...LOC 1746Z 296DEG 8KT 3781 8332

GEOGERIAN
Special weather statement, Sep 6, 1:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT SAT SEP 6 2014

KYZ108-111-112-061915-
WOLFE-LEE-BREATHITT-
224 PM EDT SAT SEP 6 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 315
PM EDT SATURDAY AFTERNOON...

   SOUTHERN WOLFE...
   EAST CENTRAL LEE AND
   NORTHWESTERN BREATHITT.

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLAT...OR 6
MILES SOUTH OF CAMPTON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HURST AROUND
230 PM EDT...PENCE AROUND 235 PM EDT...LAWSON AROUND 240 PM EDT...
VANCLEVE AROUND 245 PM EDT...FIVEMILE AROUND 250 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AS WELL AS
FREQUENT LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3767 8324 3748 8339 3759 8369 3772 8360
TIME...MOT...LOC 1824Z 293DEG 14KT 3764 8353

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 15 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wolfe

When
September 6, 1:30 PM EST
Where
Wolfe County, 0.55 mi E of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.650, -83.470

A tree was blown down and onto Cave Branch Road.

Thunderstorm Wind, Breathitt

When
September 6, 1:34 PM EST
Where
Breathitt County, 0.55 mi E of Lawson
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.600, -83.460

Trees were blown down near the Mount Carmel School.

Flash Flood, Wolfe

When
September 6, 2:20 PM EST to 4:30 PM EST
Where
Wolfe County, 1.53 mi S of Rogers to 1.52 mi SSW of Rogers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.728, -83.628

The Wolfe county search and rescue responded to 50 rock climbers stranded by flood waters in Muir valley. The middle fork of Lower Devil Creek swelled to over 8 feet deep and 50 feet wide in spots, inundating bridges and stranding the climbers.

Flash Flood, Wolfe

When
September 6, 2:26 PM EST to 5:38 PM EST
Where
Wolfe County, 0.69 mi N of Campton to 1.08 mi NNW of Campton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.740, -83.550

Six inches or more of water was flowing across Hwy 15 at the red light in front of the Shell gas station. The flood water was also flowing onto Hwy 191 going through Main and Johnson Streets.

Flash Flood, Johnson

When
September 6, 2:30 PM EST to 4:30 PM EST
Where
Johnson County, Williamsport to 0.9 mi NNW of Meally
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.820, -82.730

Flash flooding occurred as a creek overflowed its banks onto a road in Williamsport.

Flash Flood, Floyd

When
September 6, 3:29 PM EST to 5:30 PM EST
Where
Floyd County, 0.55 mi E of Arkansas to 0.68 mi WSW of Arkansas
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.580, -82.720

Flash flooding occurred along Arkansas Creek, Click Branch, Mare Creek, Prater Creek and Corn Fork. Prater Creek flooded nearby buildings and residences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534586, 534587, 534580, 534582, 534584, 534585.